apologies if this post is somewhat irrelevant, I've been looking around here for somewhere to post a questions I have about a drug called prednisone. I decided to post in this group as I understand prednisone is sometimes used to treat lupus, and so people here might be able to give me some advice.
So here's the deal: I've been feeling pretty sick for about three weeks now. It started with a battery of odd symptoms that arrived very fast, including headache, back pains, tingling in my hands, feet, arms and legs, abdominal pains, mental disorientation, excessive thirst and excessive urination. I was very worried that I was seriously ill with something like meningitis or was having a diabetic episode (I am not know to be diabetic). I went to my doctor and he sent me to the local hospital, where they performed blood tests, urine tests and an abdominal X-ray, and the results said I was basically OK, apart from a bit of constipation. Which was great, but I was still feeling pretty bad. The doctor at the hospital told me to modify my diet, and that should sort the constipation out. Sure enough, I stayed away from red meat, wholegrains etc, and even had a bout of diarrhea, but after that the abdominal pains subsided. Still, I continued to have pains in my back, which are quite bad, as well as the tingling in my arms and legs.
I felt OK for a few days, before developing a severe cough, with lots of thick, yellow sputum being produced. I could hear a crackling sound in my chest when I lay down in bed, feeling the mucus moving around. Eventually, the coughing became so bad that I lost my voice completely. I returned to the doctors, where I told him I suspected a chest infection of some sort, maybe bronchitis or pneumonia. The doctor performed a very, very brief examination and concluded that I definitely didn't have an infection and it was just a bit of laryngitis, so he sent me home with a prescription for some painkillers (a stronger form of ibuprofen), and a mild steroid inhaler spray, called Budesonida, I think. The painkillers were good, my back pains and the tingling in my hands and feet went away, but I was still coughing up tons of mucus, and was still without my voice.
Today I returned to the doctors for another appointment to explain that my voice is only just returning after almost two weeks. Now, this is the thing I want to ask about. After meeting my doctor several times with plenty of unusual and distrubing symptoms over the past few weeks, I had not been prescribed anything that I thought was particularly effective. Especially since I didn't think he was considering with dealing with my cough and chest mucus, which is of course the reason why I have laryngitis in the first place. He was, and is, insistent on simply treating the symptoms of my illness. What was strange today, however, was that he decided to prescribe a very strong steriod to deal with my laryngitis, after being fairly reluctant to give me any serious medication. He said I should take 30mg of prednisone twice daily for four days, and then go down to just once per day for another four days. He also prescribed omeprasole to protect my stomach from the steroids. I went home and took the medicine then went to work.
While at work, I started to read more about this drug, and I was shocked at how many horrible and serious side effects there are. The doctor didn't mention anything about this, he prescribed it like he was telling me to take a couple of paracetamol. As the day went on, I noticed my throat and chest felt great, my airways were wide open, I could breath easily and I wasn't coughing so much. On the other hand, I started to feel very light headed, my eyes started to feel strained, and my back pain came back right away. The back pain has been with me all day, and is worse than before. I also noticed myself feeling a bit disorientated, constantly tapping my feet, sweating from my thighs, scratching my head every few seconds. My legs also feel very weak, and stiff. It's like I felt bad from my toes to my back, great from my back to my nose, and not so good from my nose to the top of my head. I still feel good in my chest and throat, and fortunately the fidgeting and sweating has gone, but I'm still stuck with my back pains and leg pains.
So here I am now. I'm going to have dinner soon, and then I need to decide if I am going to take the other dose like the doctor suggested. I really, really don't want to though, as I think the dose he prescribed sounds very heavy handed for a bit of (improving) laryngitis. I don't want the weird disorientation to disrupt my sleep like it disrupted my work this afternoon. Also, I understand that you can very easily become dependent on prednisone, as it can effectively shut down your adrenal glands if you get too much corticosteroid from the drug (another reason why I am concerned about my back pain, with it being around my adrenal glands).
So my plan at the moment is to take half the dose the doctor suggested. I'm not usually one to go against the doctors orders, but I've never, ever, been prescribed such a dodgy drug like this. I was planning on just taking on prednisone in the morning for four days, then go for half a pill for the next four days. I would hate to end up dependent on some horrible drug just because I wanted my laryngitis to go away. If the doctor had told me what prednisone can be like, I would have taken my chances with over-the-counter painkillers and rest. So what I would appreciate is some advice on using this drug, and if you think it is at all wise (or at least not entirely stupid) for me to reduce my dosage.
Another question is this: will I be OK drinking a few beers after taking prednisone in the morning? I wouldn't mind a couple this evening after a long week at work, but I don't want to end up in any trouble because of it. My doctor didn't mention anything about avoiding alcohol, but he knows I often have a couple of beers most days. The information with the pills also said nothing about alcohol. However, on the web, there have been some strong suggestions against having a drink when on this medication. I understand that while prednisone doesn't react with alcohol, prednisone does take its toll on the liver and kidneys, and alcohol on top of that can cause problems for those with liver and kidney problems. Now, the doctor at the hospital said the X-ray and my blood and urine tests suggests all my organs are in great condition, however, I'm a little paranoid with my lower back pains starting up again, in case they are kidney related. Any advice on this would be much appreciated.
Thanks to anyone who reads or responds, and apologies if this is irrelevant, but I would feel better with some advice from those who perhaps know more about this temperamental drug than I do.